Depressed sex life
My boyfriend and I just started dating seriously a few months ago. He has a depressive disorder and takes medication for it. He hasn't been able to climax sexually. If it gets erect, it doesn't stay for long. I know that he hasn't been with many women and wonder if it's just performance anxiety. I am a very sexual person and as much as I hate to admit this I'm beginning to lose interest in him because of it. If I say something to him I'm fearful that he'll stop taking his medication -- which he needs. I don't know what to do. He's a decent guy but I'm fearful of not ever getting my needs met.
What should I do? Should I break up? Should I live a life sexually frustrated? How do I say anything to him without it hurting his self-esteem?
Before I answer this I just want to say you live in a great city. I went to school at the University of Washington and I love the area. As to your question it probably won't be necessary to live the rest of your life sexually frustrated.
Endogenous depression is a particular type of depression that is characterized by a depletion of one or several of the neurotransmitters, which are brain chemicals that allow us to transfer feelings and thoughts from cell to cell. Although this can happen to anyone it is much more common in certain families and does tend to have a hereditary basis. The three main neurotransmitters are Dopamine, Norepenephrine, and Serotonin. In general the antidepressants work by affecting these chemicals.
The older antidepressant medications such as Elavil and Imipramine often had severe and pervasive side effects such as dry mouth, sedation, and a real possibility of overdosing. They were usually not as effective as the newer medications that began coming out in the early 1980's. These drugs were part of the Prozac family and are called SSRI's. These drugs work by keeping the neurotransmitters and especially Serotonin in the synaptic cleft for a longer period of time. This results in a better mood and decrease of depression.
The Synaptic Cleft is simply the space between two different nerve cells. Not only are these medications more effective, but also they have significantly less side effects. The most common side effects are a weight loss or gain, temporary anxiety, temporary headaches and sexual problems. The overdose potential is greatly reduced and these medications work extremely well on the depression. The sexual side effects of either lack of interest or inability to climax often go away after a few months on the drug, but if not go away completely once the drug is discontinued. However, this is a serious side effect for loving couples.
Luckily, there are a number of anti-depressants that are very effective and available. It is rare that all of these drugs will have a sexual side effect. The list would include Prozac, Paxil, Zoloft, Wellbutrin, Anafranil, Celexa, and Serzone. Celexa and Serzone target Serotonin in particular and often have the least amount of sexual side effects.
I would suggest talking with your lover honestly and compassionately and relate these facts to him. Then ask if he would be willing to discuss them with his physician and see if a change can be made. It happens all the time.
Jef Gazley, M.S. www.asktheinternettherapist.com
This question was answered by Jef Gazley M.S. Jef has practiced psychotherapy for twenty-five years, specializing in Love Addiction, Hypnotherapy, Relationship Management, Dysfunctional Families, Co-Dependency, Professional Coaching, and Trauma Issues. He is a trained counselor in EMDR, NET, TFT, and Applied Kinesiology. He is dedicated to guiding individuals to achieving a life long commitment to mental health and relationship mastery. His private practice locations are Scottsdale and Tempe, Arizona. You can also visit Jef at the internettherapist, the first audiovisual mental health online counseling center on the net.For more information visit: http://www.asktheinternettherapist.com/